Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS St. Louis, MO

April 13, 2018Crawford County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 13, 2018, 8:44 PM CDT for Crawford County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 8:44 PM CDT (01:44 UTC)
Expired
Apr 13, 2018, 9:30 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Crawford County, MO

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:03 PM CDTTSTM WND DMGSteelville, MOTREES AND POWER LINES DOWN IN TOWN.
Apr 13, 9:08 PM CDTTSTM WND DMGCuba, MOMULTIPLE TREES/LARGE LIMBS DOWN. FACEBOOK REPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS53 KLSX 140144
SVRLSX
MOC055-140230-
/O.NEW.KLSX.SV.W.0014.180414T0144Z-180414T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
844 PM CDT FRI APR 13 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Crawford County in east central Missouri...

* Until 930 PM CDT.

* At 844 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Rolla to near Salem to 13 miles
  northeast of Raymondville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cuba, Steelville, Bourbon, Leasburg, Cherryville, St. Cloud,
  Dillard, Cook Station, Davisville, Oak Hill and Rosati.

This includes Interstate 44 in Missouri between exits 203 and 218.
 
This also includes  Onondaga Cave State Park and Dillard Mill
Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A tornado watch remains in effect until 100 AM CDT for southeastern
and east central Missouri.

LAT...LON 3770 9131 3779 9131 3779 9153 3821 9153
      3820 9125 3802 9109 3774 9110 3774 9114
      3771 9115 3770 9116
TIME...MOT...LOC 0144Z 231DEG 43KT 3784 9178 3767 9162 3742 9162 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CVKING
1 follow-up statement
165 
WWUS53 KLSX 140202
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
902 PM CDT FRI APR 13 2018

MOC055-140230-
/O.CON.KLSX.SV.W.0014.000000T0000Z-180414T0230Z/
Crawford MO-
902 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CRAWFORD COUNTY...

At 902 PM CDT, severe thunderstorms were located along a line
extending from near St. James to 8 miles southwest of Cherryville to
9 miles southeast of Salem, moving northeast at 50 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Cuba, Steelville, Bourbon, Leasburg, Cherryville, St. Cloud, Dillard,
Cook Station, Davisville, Oak Hill and Rosati.

This also includes  Onondaga Cave State Park and Dillard Mill
Historic Site.
 
This includes Interstate 44 in Missouri between exits 203 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for southeastern
and east central Missouri.

LAT...LON 3770 9131 3779 9131 3779 9153 3821 9153
      3820 9125 3802 9109 3774 9110 3774 9114
      3771 9115 3770 9116
TIME...MOT...LOC 0202Z 231DEG 43KT 3797 9158 3780 9142 3755 9142 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:12 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 13, 4:12 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
412 PM CDT Fri Apr 13 2018

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 411 PM CDT Fri Apr 13 2018

Deep closed low aloft over the northwest Kansas is winding its way
slowly to the east.  The surface low is now over southeast Nebraska
with the trailing cold front/dryline moving into eastern Kansas.
Several clusters of thunderstorms have formed along and ahead of the
front in Kansas, Oklahoma and Arkansas.  After some divergence
earlier in the day, the CAMs are mostly centered around the idea
that the thunderstorm clusters will solidify into line that will
move through lower and mid Mississippi Valley this evening.  RAP CAPE
forecasts this evening really fall off after 02-03Z...so not sure
how much potential for severe weather there is...and fairly
substantial surface based CINH remains in place into the evening.
Therefore, think the storms will be weakening as they move into our
CWFA after 00-01Z.  That being said, ~1000 J/Kg MUCAPE and 45+kts of
deep layer shear is plenty for a few severe storms.  Will have to
initially watch for both damaging wind and large hail, but the wind
threat should diminish as the evening progresses and the boundary
layer stabilizes.  The stratiform precip region behind the line of
convection may linger over our eastern Illinois counties and
southeast Missouri til near daybreak on Saturday morning, but much
of the CWFA should be dry.

The cold front will continue moving east on Saturday morning and
should be through central Missouri by 15-16Z.  Another round of
thunderstorms is possible along and ahead of the cold front
Saturday...and there is another severe threat over parts of central
Illinois near the tipple-point just ahead of the low where mid
level lapserates approach 9C.  Think the primary threat will be large
hail due to the steep lapserates, but 0-6km shear is approaching
50kts and the the cold/warm front interface will be near there as
well which will add additional low level vorticity.  Will have to
watch closely for possible supercell development.

Carney

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 411 PM CDT Fri Apr 13 2018

An upper trough and low pressure system will move across north central
Missouri and western Illinois on Saturday night into Sunday. Some wrap
around moisture and strong cold air advection will provide for a chance
of a brief rain/snow mix over the northern two thirds of the forecast
area on late Saturday night into Sunday morning. The precipitation type
will then be all liquid shortly after sunrise on Sunday. All
precipitation will exit the forecast area by Sunday night. High
pressure will move into the Central Plains immediately behind the
exiting upper trough by late Sunday night into Monday morning.
The weather will remain dry on Monday as high pressure moves away
from the forecast area. A cold front and attendant low will
approach the forecast area on Tuesday night into Wednesday. At
this time, it appears only scattered showers will be possible in
far north central Missouri on Tuesday night into Wednesday. The
cold front is expected to clear the area by Wednesday afternoon.
High pressure will move south from the Northern Plains into the
Central Plains, then to the Ohio Valley by Friday afternoon.
Temperatures will climb from below climatological average at the
end of the weekend to at or above normal values through the middle
of next week.

Kelly

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1249 PM CDT Fri Apr 13 2018

Showers and a few thunderstorms will continue to move north-
northeast across northeast Missouri and west central/south central
Illinois this afternoon. The rain is very light at this time, so
expect VFR conditions to prevail across most of the area. The
exception is southeast Missouri and parts of southwest Illinois
where an MVFR cloud deck developed earlier in the day and will
likely persist this afternoon into the evening. Heavy
thunderstorms are expected to develop over the southeast Plains
later this afternoon and move northeast into Missouri and Illinois
this evening. Guidance suggest that the thunderstorms will move
from southwest Missouri into east central Missouri sometime
between23-02Z...and may bypass central Missouri
altogether...however cannot totally rule out storms in central
Missouri at this time. Storms should be exiting the forecast area
into eastern Illinois between 08-10Z. Another round of showers and
a few storms is possible on Saturday...mainly over Illinois.

SPECIFICS FOR KSTL:

VFR flight conditions and some isolated showers are expected to
prevail at Lambert through the afternoon. A wave of heavy
thunderstorms which will bring MVFR and possibly IFR cigs/vsbys to
Lambert is expected between 02-05Z. Lingering rain showers may
continue to impact the terminal through 08-10Z. Ceilings should
lift Saturday morning, but not very confident in timing at this
time.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     58  70  40  47 /  80  40  20  30
Quincy          56  64  37  41 /  50  40  30  40
Columbia        52  61  35  41 /  60  20  20  40
Jefferson City  52  61  36  42 /  60  20  20  40
Salem           59  71  42  50 /  80  40  40  30
Farmington      57  68  37  46 /  90  30  20  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 13, 3:43 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
343 PM CDT Fri Apr 13 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
343 PM CDT Fri Apr 13 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few strong to severe thunderstorms will move into the area
late this afternoon and tonight. Damaging winds will be the
primary threat, with large hail and tornadoes also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms will be possible on Saturday
afternoon over Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Special weather statement, Apr 13, 8:31 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
831 PM CDT FRI APR 13 2018

MOZ051-052-060-140215-
Montgomery MO-Lincoln MO-Warren MO-
831 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN...MONTGOMERY
AND NORTHERN WARREN COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Florence, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Troy, Warrenton, Montgomery City, Davis, New Florence, Jonesburg,
Truesdale, Hawk Point, Bellflower, Big Spring, Mineola, High Hill,
Silex, Rhineland, Truxton, McKittrick, Cave, Olney, Danville and
Americus.

This includes Interstate 70 in Missouri between exits 170 and 193.

This also includes  Cuivre River State Park and Graham Cave State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 100 AM CDT for east central
Missouri.

LAT...LON 3889 9163 3912 9131 3913 9083 3877 9112
      3869 9161 3870 9164
TIME...MOT...LOC 0131Z 230DEG 47KT 3886 9148

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:05 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage40 min
Apr 13, 8:31 PM CDTSpecial Weather StatementLSXLincoln, Montgomery44 min
Apr 13, 8:51 PM CDTTornado WarningLSXCrawford24 min
Apr 13, 9:13 PM CDTTornado WarningLSXCrawford, Franklin, Washington47 min
Apr 13, 9:24 PM CDTSpecial Weather StatementLSXLincoln51 min
Apr 13, 9:53 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Sainte Genevieve, Saint Francois, Saint Louis and 3 more67 min
Apr 13, 10:32 PM CDTSpecial Weather StatementLSXSainte Genevieve43 min
Apr 13, 10:36 PM CDTSpecial Weather StatementLSXReynolds39 min
Apr 14, 5:48 AM CDTRiver Flood WarningLSXReynolds27 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.